24 Jul What is Heroin and How Dangerous is It?
Heroin is an extremely dangerous opiate with highly addictive properties. It is similar to morphine and is extracted from the same plant that morphine is made from (certain poppy plants). The color is usually dark, brown or black in color, and is sticky like tar or hard like limestone. Heroin can be snorted, smoked, or injected into the system in the veins, muscles, or under the skin.
Heroin is a powerful and dangerous opiate with a myriad of health effects that damage both the body and the mind. The hazards associated with heroin abuse range from severe itching to sudden death. When making the choice to continue using a substance, many do not realize the potential damage they are doing to the body as well as the mind and human spirit. Confidence is diminished, vomiting occurs, and breathing is slowed down to dangerous levels.
There are the known effects of heroin, and then there are the more obscure effects that can happen with prolonged use of the substance. Some of the more well-known side-effects are:
- A euphoric rush that lasts for 3-5 hours
- Warm or flushed skin
- Limbs feel heavy
- Nausea and vomiting
- A runny nose
- Watery eyes
- A slowed heart rate
- Problems thinking
- Small pupils
- Extreme drowsiness
An estimated 169,000 Americans 12 or older try heroin for the first time each year. Between the years 2010-2012 heroin-related deaths rose by more than 60 percent. Aside from death, there are other serious consequences and health effects of heroin that can cause severe damage. Some long-term health problems that can occur are:
- Liver disease
- Diseases like Hepatitis
- Collapsed veins
- Major depression
- Kidney disease
- Skin abscesses
- Infections in the heart and lining
- Infections in the skin
- Miscarriage (if you are pregnant)
- Brain deterioration
- Lack of emotional control
- Diminished sex drive
In 2013 more than 8,000 people experienced fatal overdoses from heroin use in both men and women. Many individuals do not know what an overdose looks like and may not get help or take action until it is too late. Look for common signs of overdose if you or a loved one is abusing substances.
- Shallow breathing
- Pinpoint pupils (abnormally constricted pupils)
- Nails or lips that appear blue
- Extreme mental disorientation
- A tongue that is discolored
- Muscle spasms
- Extreme drowsiness
An overdose cannot always be prevented, and with chronic use of substances like heroin users often increase their doses due to increased tolerance to the drug. This increasing of dosage makes overdose far more likely, especially if the individual mixes the drug with another substance like alcohol or a different drug.
Aggression is also a symptom of heroin abuse, resulting in the possibility of substance abusers harming themselves or others. Mood disorders are more common as well, so people may go from depressed and sad to manic and joyful and then to angry and upset in a matter of minutes. On top of unstable mood swings, heroin addicts may turn to criminal acts in order to satisfy their desires or in an attempt to get their next fix.